Thunderstorm Wind, Tillman
- When
- August 30, 12:45 AM CST
- Where
- Tillman County, 2.86 mi W of Grandfield
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.230, -98.740
A line of storms moved across southwest Oklahoma and western north Texas during the early morning of the 30th, producing several severe wind and one severe hail report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of storms moved across southwest Oklahoma and western north Texas during the early morning of the 30th, producing several severe wind and one severe hail report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 29, 9:49 PM CST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1049 PM CDT Sat Aug 29 2020 ...New AVIATION... .SHORT TERM... (This evening through Sunday) Issued at 302 PM CDT Sat Aug 29 2020 Cold front continues to move slowly south/southeast through southern Oklahoma and north Texas this afternoon. This boundary will act as a focus for a few storms late this afternoon across mainly southeast Oklahoma. Expect much of the remainder of the area to remain dry late today and this evening. Meanwhile, a minor shortwave moving through southern Colorado this afternoon will help initiate convection across the high plains this afternoon. This activity will then move east and southeast across the panhandles toward western Oklahoma. Anticipate this moving into western Oklahoma and western north Texas by late evening and moving across mainly southern half of Oklahoma and north Texas late tonight. A few strong, possibly severe storms may still occur, but an overall weakening trend in the activity is expected as it moves out of the panhandles into our area. Could see some lingering shower/storms Sunday morning across parts of the area, but expect most areas will remain dry during the day Sunday. Slightly cooler, or less hot conditions, expected as well Sunday. This will preclude the need for heat advisory beyond today, but still expect index values above 100 degrees along the Red river Sunday afternoon. May see some late afternoon storms develop near the Red river valley with better chances Sunday evening. && .LONG TERM... (Sunday night through next Friday) Issued at 302 PM CDT Sat Aug 29 2020 Precipitation chances will continue to increase Sunday night into early next week, with widespread chances of heavy rain. Moisture advection will continue into the area, with precipitable water values reaching widespread values >2 inches across most of the region on Tuesday. Areas of precipitation initially will be focused more along surface boundaries that develop. In the upper levels, embedded shortwaves will assist in precipitation development through Monday while a upper level trough will begin moving towards the region. Models diverge significantly on the behavior of the upper level trough and low cyclone as it approaches. For the ECMWF, the upper level lows stalls in New Mexico, and then remains there as cyclone fills and dissipates over the next few days, which would result in widespread, weaker precipitation chances in the area through next weekend. The GFS has the upper level low much more progressive, resulting in ample upper level support for widespread heavy precipitation across western north Texas and Oklahoma on Tuesday, as well as pleasant weather for the remainder of the week with lower moisture, cooler temperatures, and very low precipitation chances. For now, some slight precipitation chances have been included through late next week, however a close eye will need to be on this upper level trough behavior as we get closer to Tuesday. Zwink && .AVIATION... (06Z TAFS) Issued at 1049 PM CDT Sat Aug 29 2020 Thunderstorms in the Texas Panhandles should steadily weaken as they continue eastward but are likely to impact WWR, CSM, and probably LAW, and SPS. The tendency should be the for strongest convection to be on its southern flank, likely avoiding OKC and OUN. Some MVF stratus may occur during the early morning, although details will depend on evolution of convection and thus spatiotemporal confidence is low at this time. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 91 70 91 73 / 20 50 20 30 Hobart OK 93 69 96 73 / 10 80 10 20 Wichita Falls TX 102 72 100 77 / 10 60 20 20 Gage OK 82 63 93 66 / 20 40 10 20 Ponca City OK 81 66 85 69 / 30 20 10 40 Durant OK 101 74 97 75 / 20 40 40 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...30 LONG TERM....50 AVIATION...12
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 759 PM CDT Sat Aug 29 2020 OKZ004>048-050>052-TXZ083>090-310100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 759 PM CDT Sat Aug 29 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Thunderstorms will move into western and southwestern Oklahoma, and portions of north Texas later tonight. A few thunderstorms will also be possible across southeastern Oklahoma through this evening. Thunderstorms will remain possible overnight into early Sunday. Some of the storms could become strong to severe with hail up to the size of quarters and wind gusts up to 65 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Showers and thunderstorms will be possible across at least portions of the area through Thursday with the highest chances on Monday and Tuesday. Some of the storms could be strong to severe next week. There is a Marginal risk across much of Oklahoma Sunday. On Monday, there is a Slight risk across central and southern Oklahoma, and portions of western north Texas. In addition to the potential for strong to severe storms, heavy rain could become an increasing concern early next week, especially across portions of central and southern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1152 PM CDT Sat Aug 29 2020
OKZ033-034-036-TXZ083-300515-
Harmon OK-Greer OK-Jackson OK-Hardeman TX-
1152 PM CDT Sat Aug 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR Harmon...south central Greer...
southwestern Jackson and northwestern Hardeman Counties Until 1215 AM
CDT...
AT 1150 PM CDT, strong thunderstorms were along a line extending from
near Wellington to near Hollis to near Kirkland, moving east at 30
MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Locations impacted include...
Hollis, Eldorado, Gould, Vinson, Madge, McKnight and McQueen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3491 10000 3492 9971 3465 9958 3438 9968
3444 10000
TIME...MOT...LOC 0450Z 269DEG 27KT 3485 10021 3468 9991 3438 10007
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1214 AM CDT Sun Aug 30 2020
OKZ033-034-036-TXZ083-300545-
Harmon OK-Greer OK-Jackson OK-Hardeman TX-
1214 AM CDT Sun Aug 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR Harmon...Greer...Jackson and
northwestern Hardeman Counties Until 1245 AM CDT...
AT 1210 AM CDT, strong thunderstorms were along a line extending from
near Vinson to near Gould to near Eldorado, moving east at 25 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Locations impacted include...
Altus, Mangum, Hollis, Granite, Blair, Olustee, Martha, Willow,
Gould, Friendship, Altus Air Force Base, Vinson, Duke, Humphreys,
Brinkman, Hester, McQueen and McKnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3461 9993 3495 9996 3507 9945 3489 9931
3487 9932 3484 9926 3477 9921 3450 9922
3448 9999
TIME...MOT...LOC 0510Z 258DEG 24KT 3490 9986 3466 9975 3450 9964
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1244 AM CDT Sun Aug 30 2020
OKZ034>037-300615-
Kiowa OK-Tillman OK-Greer OK-Jackson OK-
1244 AM CDT Sun Aug 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kiowa...northwestern
Tillman...southeastern Greer and Jackson Counties Until 115 AM CDT...
AT 1243 AM CDT, strong thunderstorms were along a line extending from
near Mangum to 3 miles west of Altus to 4 miles east of Elmer, moving
east at 30 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Locations impacted include...
Altus, Frederick, Mangum, Tipton, Blair, Olustee, Martha, Elmer,
Headrick, Friendship, Altus Air Force Base, Duke, Warren, Humphreys,
Hester, Altus-Lugert Lake and Hess.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3498 9912 3430 9894 3442 9933 3446 9936
3446 9938 3444 9940 3446 9947 3459 9961
3486 9968
TIME...MOT...LOC 0543Z 267DEG 27KT 3484 9950 3463 9938 3446 9928
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1251 AM CDT Sun Aug 30 2020
OKZ036-037-044-TXZ085-086-088-089-300630-
Tillman OK-Cotton OK-Jackson OK-Wichita TX-Archer TX-Wilbarger TX-
Baylor TX-
1251 AM CDT Sun Aug 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR southern Tillman...southwestern
Cotton...south central Jackson...Wichita...northern Archer...
Wilbarger and Baylor Counties Until 130 AM CDT...
AT 1247 AM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from near Frederick to near
Oklaunion to 7 miles north of Red Springs, moving east at 40 MPH.
These winds will begin before the rain starts.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3365 9948 3447 9948 3423 9841 3383 9843
3340 9896
TIME...MOT...LOC 0547Z 290DEG 34KT 3437 9897 3412 9909 3372 9942
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
112 AM CDT Sun Aug 30 2020
OKZ035>038-044-300645-
Kiowa OK-Tillman OK-Cotton OK-Comanche OK-Jackson OK-
112 AM CDT Sun Aug 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR southern Kiowa...Tillman...
northwestern Cotton...western Comanche and eastern Jackson Counties
Until 145 AM CDT...
AT 110 AM CDT, strong thunderstorms were along a line extending from
near Warren to near Headrick to near Frederick, moving east at 35
MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3481 9925 3486 9925 3496 9864 3423 9848
3440 9923 3461 9927
TIME...MOT...LOC 0610Z 267DEG 30KT 3479 9916 3463 9909 3438 9897
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
130 AM CDT Sun Aug 30 2020
OKZ037-044-TXZ085-086-088>090-300700-
Tillman OK-Cotton OK-Clay TX-Wichita TX-Archer TX-Wilbarger TX-
Baylor TX-
130 AM CDT Sun Aug 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR southern Tillman...southern
Cotton...northwestern Clay...Wichita...Archer...Wilbarger and
northeastern Baylor Counties Until 200 AM CDT...
AT 125 AM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from near Cookietown to near
Iowa Park to near Westover, moving east at 40 MPH. Strong winds will
start before the rain begins.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3340 9887 3363 9925 3410 9939 3437 9925
3434 9923 3434 9919 3441 9923 3418 9814
3403 9810 3383 9820 3354 9844 3339 9862
TIME...MOT...LOC 0625Z 282DEG 36KT 3427 9847 3396 9866 3349 9901
BRBThe Altus AFB radar (KFDR), 26 km away, was scanning. The volume nearest the first event began at 06:43 UTC.
13 thunderstorm wind, 1 hail. Local standard time, as filed.
Minor damage to the Kiowa casino, some of the roofing was ripped off and tossed outside the main entrance. Time is radar estimated.
Ten inch diameter tree branch down.
Tree downed. Two metal sheds blown over.
Six inch diameter tree branches down. Radar estimated time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916850, 916851, 916852, 916853, 916854, 916855, 916856, 916857, 916858, 916859, 916860, 916861, 916862, 916863.